Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 10, 2021, 5:49 PM EDT for Caswell County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 5:49 PM EDT (21:49 UTC)
- Expired
- Aug 10, 2021, 6:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.25 in
- Wind
- 30
County Caswell County, NC
The radar
The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1302 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807
WWUS81 KRNK 102149
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
549 PM EDT Tue Aug 10 2021
NCZ005-006-102215-
Rockingham NC-Caswell NC-
549 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of
east central Rockingham and Caswell Counties through 615 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quick, or near Bethel, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yanceyville...
Bethel...
Providence...
Gatewood...
Quick...
Blanch...
and Hamer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3633 7963 3652 7951 3654 7942 3654 7927
3627 7921
TIME...MOT...LOC 2148Z 254DEG 16KT 3639 7951
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 5:28 PM EDT, 21 minutes earlier.
Area forecast discussion, Aug 10, 5:28 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 528 PM EDT Tue Aug 10 2021 .SYNOPSIS... High pressure is centered over the southeastern United States. This feature will remain nearly stationary through the remainder of the week. Southerly wind flow around the high will maintain a tropical-like airmass over the region...the heat and humidity contributing to a daily threat for showers and thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... As of 515 PM EDT Tuesday... The main thunderstorm cluster in our area is now northeast of Buena Vista, Lynchburg, and Altavista, and moving northeast at about 20 mph. Strong embedded cores continue to pose a wind damage and hail threat. There is also prolific lightning and heavy rainfall. The remaining parts of the forecast area have largely stabilized as a result of previous convection and associated outflow, with SPC mesoanalysis showing increasing CIN over west central VA and western north NC. Deep moist convergence and the best instabilities are now to our west. Convection will continue to shift northeast and/or wane with the loss of daytime heating. It does not look like convection to our west will affect us much overnight, but there is some short wave energy moving through so we could see a stray shower/storm reach southeastern WV or western VA late. As of 330 PM Tuesday... Scattered thunderstorms this evening. Muggy overnight. Forecast reflects scattered showers/storms through sunset before loss of daytime heating and instability diminishes. Will maintain at least slight chance threat through the overnight for the northern and western CWA where upstream deep convection may be maintained later into the overnight due to effects from the low level nocturnal jet which will maintain a constant moisture flux into the OH Valley and into the west side of the Appalachians. Overall, expecting similar conditions Wednesday. High pressure is centered along the southeast Atlantic Coast. This will support a pipeline of low level moisture into the eastern half of the country with surface dewpoints into the 70s, and some cases near 80! This moisture laden airmass will fuel strong to severe thunderstorms...something we will have to deal with for the next several days. Showers and thunderstorms are favored to form locally along our mountain ridgelines during the peak heating part of the day, but we will also have to closely monitor outflow from organized MCSs that develop over Ohio Valley where wind flow aloft would allow them to move downstream and into our area (not necessarily captured on any particular model). Temperature and humidity wise...expect readings above normal, especially east of the Blue Ridge across the piedmont where there will be an opportunity for more sun...daytime high temperatures into the 90s and heat indices near 100. Highs in the mountains will not be as oppressive, but still quite warm with highs in the 80s. With dewpoints in the 70-75 range it will be uncomfortably muggy. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 330 PM EDT Tuesday... Hot and humid with diurnal storms. Surface high pressure will remain across the western Atlantic through Friday. Southerly flow around the high center will result in hot and humid conditions. Diurnally driven scattered showers and storms will develop in the afternoons and evenings both Thursday and Friday. The locations with the best chance to see convection will be in the mountains because of orographic forcing in addition to a few transient upper shortwaves which may initiate a more organized MCS or two. Temperatures are expected to remain above normal through the short term with highs ranging from the 80s in the mountains to the lower and mid 90s in the piedmont. The heat indices will climb into the upper 90s to 100 for a brief period in parts of the Piedmont region and this has been highlighted in the hazardous weather outlook. It will also remain warm and muggy at night...lows ranging from the 60s mountains to the 70s in the piedmont. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 330 PM EDT Tuesday... Unsettled weather expected for the weekend and into early next week. A slight reprieve for the heat is expected this weekend as a cold front moves into the region from the northwest. This front is expected to stall across the region, so the mugginess and humidity will not necessarily go away. There should be more cloud cover and showers, so the overall effect will be a lowering of the daytime high temperatures. Attm going with generally greater than 50/50 threat for showers/storms both Saturday and Sunday. Depending on where the front stalls, some areas may see more or less with respect to the overall coverage, but at least for now, it is looking somewhat promising for wetting showers. As we transition into next week, focus will be on the tropics and whether the feature currently developing over Puerto Rico and the Dominican Republic gains enough latitude to introduce tropical moisture to our part of the CONUS. For now, will maintain chance threat for showers/storms going into early next week, but coverage will be highly leveraged by the remnant front and tropical cyclone. Please refer to the guidance from NHC regarding the details and official forecast track of Potential Tropical Cyclone Six. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... As of 345 PM EDT Tuesday... Scattered showers and thunderstorms expected through sunset associated with 15-25kt outflow gusts. Some of the stronger cells may have surface gusts closer to 35 kts. Maintain VCTS at most TAF sites with greater than 50 percent probability there will be up to an hour impact attms through 00Z/8PM. After sunset, loss of daytime heating should result in gradual demise of the activity, however, do anticipate for nocturnal deep convection to continue for areas north and west of the area due to lingering instability over the OH/TN Valleys. Depending on where it rains, IFR to MVFR fog may develop. Highest confidence for fog and reduced visibilities and ceilings is the Greenbrier and New River Valleys, with potential impacts to KLWB and KBCB. Forecast confidence good. Extended Aviation Discussion... Much of the week will feature more of a typical August weather pattern with heat and humidity leading to scattered afternoon and evening storms, especially across the mountains. At night, the convection will dissipate as fog and low clouds develop with a focus on areas that received rainfall the evening before and/or river valleys/rural areas. Chances of rain ramp up a bit toward the weekend as a front moves close. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM/SH SHORT TERM...KK/PM LONG TERM...PM AVIATION...PM
Hazardous weather outlook, Aug 10, 2:58 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 258 PM EDT Tue Aug 10 2021 NCZ001>006-018>020-111900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin- 258 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ044>047-058-059-111900- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 258 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms this evening. The primary threat is wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat index values may peak between 100 and 105 degrees on Wednesday, Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-508-111900- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 258 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms this evening. The primary threat is wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 5:12 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT Tue Aug 10 2021
VAZ047-102200-
Buckingham VA-
512 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of
east central Buckingham County through 600 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dillwyn, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3762 7826 3745 7838 3746 7850 3753 7852
3765 7825 3764 7825
TIME...MOT...LOC 2112Z 258DEG 12KT 3752 7843
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RRSpecial weather statement, Aug 10, 5:27 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
527 PM EDT Tue Aug 10 2021
VAZ058-059-102215-
Halifax VA-Charlotte VA-
527 PM EDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of
southeastern Charlotte and southeastern Halifax Counties through 615
PM EDT...
At 527 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mt Laurel to near Alton. Movement was east at
15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Redoak...
Clover...
Scottsburg...
Hitesburg...
Cluster Springs...
and Staunton River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3670 7865 3667 7861 3663 7855 3669 7865
3669 7868 3668 7870 3659 7871 3656 7874
3654 7873 3654 7905 3690 7882 3686 7852
TIME...MOT...LOC 2127Z 257DEG 13KT 3686 7878 3654 7899
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RRLocal storm report, Aug 10, 5:29 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG GLADYS 37.17N 79.08W
08/10/2021 CAMPBELL VA 911 CALL CENTER
ABOUT 10 TREES DOWN THROUGHOUT THE GLADYS
AND YELLOW BRANCH AREAS. TIME ESTIMATED FROM
RADAR.
&&
VFJSpecial weather statement, Aug 10, 5:33 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
533 PM EDT Tue Aug 10 2021
VAZ047-102230-
Buckingham VA-
533 PM EDT Tue Aug 10 2021
...Strong thunderstorms will impact portions of
Buckingham County through 630 PM EDT...
At 533 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Shipman to Toga to near Darlington Heights.
Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Centenary...
Sheppards...
Andersonville...
and Gold Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3760 7828 3734 7846 3733 7849 3733 7852
3737 7857 3740 7855 3768 7865 3769 7864
3770 7865 3771 7865 3775 7863 3776 7851
3777 7850 3780 7849 3776 7847 3775 7844
3769 7824
TIME...MOT...LOC 2133Z 244DEG 13KT 3772 7883 3750 7861 3723 7861
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RRLocal storm report, Aug 10, 5:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 NNW PINNACLE 36.36N 80.41W
08/10/2021 STOKES NC EMERGENCY MNGR
LARGE METAL ROOF AND INSULATION BLOWN OFF OF
A WORKSHOP. METAL WAS MISSHAPEN AND KNOCKED
DOWN A UTILITY POLE. TIME ESTIMATED FROM
RADAR.
&&
VFJSpecial weather statement, Aug 10, 5:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
549 PM EDT Tue Aug 10 2021
NCZ005-006-102215-
Rockingham NC-Caswell NC-
549 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of
east central Rockingham and Caswell Counties through 615 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quick, or near Bethel, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yanceyville...
Bethel...
Providence...
Gatewood...
Quick...
Blanch...
and Hamer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3633 7963 3652 7951 3654 7942 3654 7927
3627 7921
TIME...MOT...LOC 2148Z 254DEG 16KT 3639 7951
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 11:01 AM EDT | Special Weather Statement | RNK | Bland | 29 min |
| Aug 10, 11:35 AM EDT | Special Weather Statement | RNK | Pulaski | 40 min |
| Aug 10, 12:30 PM EDT | Special Weather Statement | RNK | Floyd, Pulaski, City of Radford | 45 min |
| Aug 10, 12:32 PM EDT | Special Weather Statement | RNK | Smyth | 28 min |
| Aug 10, 12:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Radford | 46 min |
| Aug 10, 1:08 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 22 min |
| Aug 10, 1:29 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 61 min |
| Aug 10, 1:56 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 49 min |
| Aug 10, 2:20 PM EDT | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 25 min |
| Aug 10, 2:22 PM EDT | Special Weather Statement | RNK | Pittsylvania | 23 min |
| Aug 10, 2:28 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 62 min |
| Aug 10, 2:40 PM EDT | Special Weather Statement | RNK | Bedford | 35 min |
| Aug 10, 2:44 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| Aug 10, 2:51 PM EDT | Special Weather Statement | RNK | Franklin | 24 min |
| Aug 10, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 63 min |
| Aug 10, 3:10 PM EDT | Special Weather Statement | RNK | Patrick | 35 min |
| Aug 10, 3:11 PM EDT | Special Weather Statement | RNK | Buckingham | 34 min |
| Aug 10, 3:44 PM EDT | Special Weather Statement | RNK | Campbell | 31 min |
| Aug 10, 3:58 PM EDT | Special Weather Statement | RNK | Buckingham | 32 min |
| Aug 10, 4:06 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 24 min |
| Aug 10, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 61 min |
| Aug 10, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 56 min |
| Aug 10, 4:36 PM EDT | Special Weather Statement | RNK | Wythe | 24 min |
| Aug 10, 4:39 PM EDT | Special Weather Statement | RNK | Nelson | 36 min |
| Aug 10, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 67 min |
| Aug 10, 5:08 PM EDT | Special Weather Statement | RNK | Rockbridge | 37 min |
| Aug 10, 5:11 PM EDT | Special Weather Statement | RNK | Charlotte | 49 min |
| Aug 10, 5:12 PM EDT | Special Weather Statement | RNK | Cumberland | 48 min |
| Aug 10, 5:26 PM EDT | Areal Flood Advisory | RNK | Buckingham | 3 hr |
| Aug 10, 5:27 PM EDT | Special Weather Statement | RNK | Halifax | 48 min |
| Aug 10, 5:33 PM EDT | Special Weather Statement | RNK | Buckingham | 57 min |
| Aug 10, 5:39 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 51 min |
| Aug 10, 6:42 PM EDT | Special Weather Statement | RNK | Halifax | 33 min |
| Aug 10, 6:57 PM EDT | Special Weather Statement | RNK | Halifax | 48 min |
| Aug 10, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 56 min |
| Aug 10, 7:59 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
| Aug 10, 1:42 PM EDT | Special Weather Statement | RNK | Watauga | 48 min |
| Aug 10, 2:32 PM EDT | Special Weather Statement | RNK | Alleghany | 28 min |
| Aug 10, 3:05 PM EDT | Special Weather Statement | RNK | Surry | 25 min |
| Aug 10, 3:33 PM EDT | Special Weather Statement | RNK | Stokes, Wilkes, Yadkin | 42 min |
| Aug 10, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry, Wilkes, Yadkin | 53 min |
| Aug 10, 5:03 PM EDT | Special Weather Statement | RNK | Watauga | 27 min |
| Aug 10, 6:12 PM EDT | Special Weather Statement | RNK | Caswell | 48 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.